Pigmentation of the jawbones and teeth secondary to minocycline hydrochloride therapy

J Periodontol. 1988 Feb;59(2):112-4. doi: 10.1902/jop.1988.59.2.112.

Abstract

Oral pigmentation due to minocycline hydrochloride (Minocin) therapy is an unusual and infrequently reported side effect of the drug. This report describes a patient on long-term minocycline therapy who presented with gingival pigmentation. Upon surgical exploration, the gingiva was noted to be normal in color, but the underlying bone was deeply pigmented. Via fluorescent microscopy, minocycline deposition within the alveolar bone was demonstrated.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Alveolar Process / drug effects*
  • Alveolar Process / pathology
  • Gingival Diseases / chemically induced*
  • Gingival Diseases / pathology
  • Humans
  • Jaw Diseases / chemically induced
  • Jaw Diseases / pathology
  • Male
  • Minocycline / adverse effects*
  • Pigmentation Disorders / chemically induced*
  • Pigmentation Disorders / pathology
  • Tetracyclines / adverse effects*

Substances

  • Tetracyclines
  • Minocycline